Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2025

Flash Flood Warning 72, NWS JSJ

August 16, 2025

NWS JSJ issued this flash flood warning at Aug 16, 2025, 2:11 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 2:11 PM CDT (19:11 UTC)
Expired
Aug 17, 2025, 9:36 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 126 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

569 
WGCA52 TJSJ 161911
FFWSJU
VIC020-030-162200-
/O.NEW.TJSJ.FF.W.0072.250816T1911Z-250816T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
311 PM AST Sat Aug 16 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint Thomas and Saint John in the US Virgin Islands...

* Until 600 PM AST.

* At 311 PM AST, Doppler radar indicated strong thunderstorms, 
  driven by Erin's outer bands, producing heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches, with isolated higher 
  amounts, are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St John, Charlotte Amalie West, Anna's Retreat, Charlotte Amalie 
  East, Charlotte Amalie and Cruz Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1837 6503 1839 6499 1837 6479 1839 6474
      1834 6464 1832 6468 1829 6470 1832 6482
      1829 6480 1832 6492 1830 6494 1832 6499
      1831 6501 1834 6499 1833 6506 1840 6506
      1840 6504 1838 6505

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
4 follow-up statements
412 
WGCA52 TJSJ 162136
FFWSJU
VIC020-030-170200-
/O.EXT.TJSJ.FF.W.0072.000000T0000Z-250817T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
536 PM AST Sat Aug 16 2025

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint Thomas and Saint John in the US Virgin Islands...

* Until 1000 PM AST.

* At 536 PM AST, Doppler radar indicated strong thunderstorms, 
  driven by Erin's outer bands, producing heavy rain across the 
  warned area. Up to 2 inches of rain have fallen, particularly in 
  St John. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly. Road closures are also possible during the next few hours.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St John, Charlotte Amalie West, Anna's Retreat, Charlotte Amalie 
  East, Charlotte Amalie and Cruz Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1837 6503 1839 6499 1837 6479 1839 6474
      1834 6464 1832 6468 1829 6470 1832 6482
      1829 6480 1832 6492 1830 6494 1832 6499
      1831 6501 1834 6499 1833 6506 1840 6506
      1840 6504 1838 6505

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
404 
WGCA52 TJSJ 170133
FFWSJU
VIC020-030-171000-
/O.EXT.TJSJ.FF.W.0072.000000T0000Z-250817T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
933 PM AST Sat Aug 16 2025

The National Weather Service in San Juan has extended the

* Flash Flood Warning for Saint John and Saint Thomas in the US 
  Virgin Islands...

* Until 600 AM AST Sunday.

* At 933 PM AST, Doppler radar indicated severe thunderstorms, 
  associated with Erin's outer bands, producing heavy rain across 
  the warned area. Up to 4 inches of rain have fallen, particularly 
  in Saint John. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St John, Charlotte Amalie West, Anna's Retreat, Charlotte Amalie 
  East, Charlotte Amalie and Cruz Bay.

Since this activity will persist overnight, and in agreement with 
VITEMA personnel, the warning was issued through 6 AM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1837 6503 1839 6499 1837 6479 1839 6474
      1834 6464 1832 6468 1829 6470 1832 6482
      1829 6480 1832 6492 1830 6494 1832 6499
      1831 6501 1834 6499 1833 6506 1840 6506
      1840 6504 1838 6505

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
050 
WGCA52 TJSJ 170920
FFWSJU
VIC020-030-171600-
/O.EXT.TJSJ.FF.W.0072.000000T0000Z-250817T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
520 AM AST Sun Aug 17 2025

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint John County in Virgin Islands...
  Saint Thomas County in Virgin Islands...

* Until noon AST Sunday.

* At 520 AM AST, Heavy rainfall is still affecting Saint Thomas and 
  Saint John. This rainfall in addition to previous rains will 
  continue to result in  excessive runoff and flooding of urban 
  areas and dry guts. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1837 6503 1839 6499 1837 6479 1839 6474
      1834 6464 1832 6468 1829 6470 1832 6482
      1829 6480 1832 6492 1830 6494 1832 6499
      1831 6501 1834 6499 1833 6506 1840 6506
      1840 6504 1838 6505

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
123 
WGCA72 TJSJ 171436
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1036 AM AST Sun Aug 17 2025

VIC020-030-171446-
/O.CAN.TJSJ.FF.W.0072.000000T0000Z-250817T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
1036 AM AST Sun Aug 17 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SAINT JOHN AND SAINT THOMAS 
COUNTIES...HOWEVER A FLASH FLOOD WATCH REMAINS IN EFFECT...

Although the heavy rain has ended, additional showers and 
thunderstorms may affect the islands later this afternoon. Soils are 
already saturated, and therefore any heavy rainfall will result in 
excessive runoff. As a result, a Flood Watch remains in effect until 
800 PM AST Monday for portions of Puerto Rico and Virgin Islands.

&&

LAT...LON 1837 6503 1839 6499 1837 6479 1839 6474
      1834 6464 1832 6468 1829 6470 1832 6482
      1829 6480 1832 6492 1830 6494 1832 6499
      1831 6501 1834 6499 1833 6506 1840 6506
      1840 6504 1838 6505

$$

OMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:17 PM CDT, 54 minutes earlier. Its key messages:

  • * A Flood Watch is in effect for the US Virgin Islands and Puerto Rico through at least Monday. * The rainbands of Major Hurricane Erin will bring showers and thunderstorms, producing periods of moderate to locally heavy rain and gusty winds across the US Virgin Islands and Puerto Rico through the rest of the weekend. Promoting an unsettled weather pattern, and continuing the risk of urban, river, and flash flooding, as well as isolated landslides across Puerto Rico and the U.S. Virgin Islands. * Swells from Erin will deteriorate seas across the Atlantic waters and Caribbean passages through late Sunday. In addition, dangerous swimming conditions, life-threating rip currents along with rough surf condtions will persist across the west, north, and east facing beaches of the islands through the rest of the weekend. * West to northwest winds today will shift from the south to southwest on Sunday and Monday, promoting hot temperatures across the northern and western portions of PR.
Area forecast discussion, Aug 16, 1:17 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
217 PM AST Sat Aug 16 2025

.KEY MESSAGES...

* A Flood Watch is in effect for the US Virgin Islands and Puerto
  Rico through at least Monday.

* The rainbands of Major Hurricane Erin will bring showers and
  thunderstorms, producing periods of moderate to locally heavy
  rain and gusty winds across the US Virgin Islands and Puerto
  Rico through the rest of the weekend. Promoting an unsettled
  weather pattern, and continuing the risk of urban, river, and
  flash flooding, as well as isolated landslides across Puerto
  Rico and the U.S. Virgin Islands.

* Swells from Erin will deteriorate seas across the Atlantic
  waters and Caribbean passages through late Sunday. In addition,
  dangerous swimming conditions, life-threating rip currents along
  with rough surf condtions will persist across the west, north,
  and east facing beaches of the islands through the rest of the
  weekend.

* West to northwest winds today will shift from the south to
  southwest on Sunday and Monday, promoting hot temperatures
  across the northern and western portions of PR.

&&

.SHORT TERM...This afternoon through Monday...

As of 2 PM, rainbands associated to Major Hurricane Erin left in
general between 1 and 2 inches of rainfall across portions of
northwestern and eastern Puerto Rico, and up to three quarters of
an inch in the northern U.S. Virgin Islands. Max wind gusts
reported so far were up to 29 mph in St. Thomas. Maximum
temperatures were from the upper 80s to low 90s across coastal
areas of PR, and in the mid-80s across the USVI.

Erin is now tracking west-northwest, and it is expected to
continue on this track through the rest of the short-term period.
Therefore, rainbands from Erin will continue to move at times
across portions of the islands and local waters during the next
few days. Westerly winds will gradually turn more southerly on
Sunday, and feeding bands should favor the southern and eastern
sections of PR and the USVI from tonight through Sunday morning.
The rainfall forecast remains on track, with expected rainfall
totals of 2 to 4 inches, with isolated amounts up to 6 inches
through at least Monday. Locally considerable flash and urban
flooding, along with landslides or mudslides, are possible.

The strongest winds associated to Erin will remain across the
offshore Atlantic and over portions of the Anegada Passage, mainly
tonight. However, strong gusty winds are expected with the
rainbands. In terms of temperatures, the combination of southerly
winds and higher moisture content will promote hot temperatures on
Sunday and Monday, with heat indices likely reaching heat advisory
criteria across portions of the urban and lower-elevations of
northern and western PR.

.LONG TERM...Tuesday through Saturday...

...From Prev Discussion issued at 502 AM AST Sat Aug 16 2025...

The long-term forecast remains on track, with variable conditions
for mid next week and high uncertainty by the end of the forecast
period.  As Hurricane Erin continues its way into the Western
Atlantic, the wind flow is expected to remain with a southerly
component, pooling tropical moisture into the region. From the
latest model guidance,  Precipitable Water (PWAT) values are likely
to remain seasonal to near-above-normal  (1.70 - 1.90 inches). The
likeliest scenario would be an advective pattern with showers
affecting southern Puerto Rico and the U.S. Virgin Islands in the
morning, and afternoon convection across the interior and northern
portions of Puerto Rico. Nevertheless, previous rainfall activity
due to Hurricane Erin and saturated soils may enhance the flooding
risk across the area, particularly the interior and northern
portions of Puerto Rico. The flooding risk will remain limited to
elevated for the aforementioned areas, with a low chance of isolated
flash flooding.

The surface high pressure over the Central Atlantic should migrate
westward, promoting SE winds through Thursday. Global models
continue suggesting the arrival of an upper-level low by Wednesday,
remaining south of the CWA. The presence of this feature might
increase instability across the area, but a drier air mass filtering
into the region is likely. Due to the combination of diurnal
heating, local effects, and available low-level moisture, afternoon
convection could bring showers and isolated thunderstorms mainly
over western Puerto Rico. Rainfall accumulations are likely to
enhance ponding of water over roadways, urban areas, and poorly
drained areas, with a low chance of urban flooding.

As mentioned in the previous discussion, there was high variability
between the deterministic guidance of the GFS and the ECMWF due to
the potential of another disturbance, likely to become a tropical
cyclone, approaching the CWA. The latest guidance indicates an
increase in PWAT values to above-normal levels (mean around 2.0 -
2.2 inches), but there’s still high variability due to a lack of
consensus among models. Hence, citizens and visitors should continue
monitoring Hurricane Erin and wait a few days for models to reach an
agreement.

Due to a southerly component in the wind flow, warmer than normal
temperatures, and available moisture, heat indexes are very likely
to exceed 100 degrees Fahrenheit, and even meet Heat Advisory
Criteria. Hence, the heat risk will remain limited to elevated for
the urban and coastal areas of Puerto Rico and the U.S. Virgin
Islands, with a medium chance of elevated to significant risk on
Wednesday.

&&

.AVIATION...

(18Z TAFs)

Major Hurricane Erin will continue to bring additional rainbands
with iso TSRA across the local area during the rest of the
weekend. Mostly tempo MVFR to brief IFR conds expected with these
intermittent bands. Winds have acquire a westerly component with
wind speeds btw 10-20 kt, and a southerly component is expected
by this evening and through Sunday. Locally higher winds are
expected at TIST through the period.

&&

.MARINE...

The external bands of Hurricane Erin, producing squally weather,
will continue to increase across the local waters and passages
through Sunday. Based on the latest National Hurricane Center track
forecast, the southern portion of Erin eyewall is expected to pass
close to the northeast corner of our CWA of the marine zone AMZ711
(offshore Atlantic waters) from late this afternoon through
tonight, and it should move off to the north and away from our
Atlantic waters on Sunday.

Erin is expected to produce hazardous swell action that will
impact the Atlantic and Caribbean passages through at least early
next week. Mariners and visitors are urged to remain in port
through the weekend.

Please refer to the latest Coastal Waters Forecast (CWFSJU) and
Marine Weather Message (MWWSJU) for more information.

&&

.BEACH FORECAST...

Life-threatening rip currents and high surf conditions are
expected across the east, north, and western facing beaches of the
U.S. Virgin Islands and Puerto Rico through the rest of the
weekend. However, swells generated from Hurricane Erin will
continue to impact the northern coastline of the islands through
next week. Minor beach erosion is possible in the most vulnerable
coastal areas. Dangerous swimming conditions will persist across
all coastlines through the weekend. Unexperienced surfers and
swimmers are urged to avoid going into the water.

Please refer to the latest Coastal Hazards Message (CFWSJU) and
Surf Zone Forecast (SRFSJU) for more information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Monday evening for PRZ001>013.

     High Rip Current Risk through late Sunday night for PRZ001-002-
     005-008-010-012-013.

     High Surf Advisory until 6 AM AST Monday for PRZ001-002-005-008-
     012-013.

VI...Flood Watch through Monday evening for VIZ001-002.

     High Rip Current Risk through late Sunday night for VIZ001-002.

     High Surf Advisory until 6 AM AST Monday for VIZ001-002.

AM...Tropical Storm Warning for AMZ711.

     Small Craft Advisory from 6 AM Sunday to 6 AM AST Monday for
     AMZ711.

     Small Craft Advisory from 4 PM this afternoon to 6 AM AST Monday
     for AMZ712-716-726-733-741.

     Small Craft Advisory until 6 AM AST Monday for AMZ723.

&&

SHORT TERM...DSR
LONG TERM...MNG
AVIATION...DSR
MARINE/BEACH...DSR
Hazardous weather outlook, Aug 16, 4:21 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
521 AM AST Sat Aug 16 2025

AMZ711>745-PRZ001>013-170930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban and coastal locations.

.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph), with
the greatest risk across Vieques, Culebra and northern PR.
Outdoor items could blow around or be damaged.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across the Atlantic coastal
waters and passages, with dangerous conditions in areas with seas
of 10 feet of higher across the Atlantic Offshore Waters. Small
craft should exercise caution elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone, particularly across the north and east-facing beaches
tonight. These life- threatening conditions are possible across
the exposed beaches this evening, with isolated stronger rip
currents possible elsewhere, especially near piers, jetties and
channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-170930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
521 AM AST Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms. Stay alert and
be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods. Elsewhere, plan for water ponding on roads and in poorly
drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the coastal locations.

.Wind...Breezy to Windy conditions (23-33 kts | 26-38 mph).
Outdoor items could blow around or be damaged.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher across coastal waters tonight,
with dangerous conditions in areas with seas of 10 feet of higher
across the Anegada Passage and Atlantic Offshore Waters this
evening. Small craft should exercise caution elsewhere across the
local waters.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone. These life- threatening conditions are possible across
the north and east-facing beaches this evening, with isolated
stronger rip currents possible elsewhere, especially near piers,
jetties and channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Major Hurricane Erin is forecast to move northeast of the region
during the weekend, when its external bands will deteriorate local
weather. The main hazard associated with it are hazardous marine
and coastal conditions, excessive flooding rains and gusty winds
through at least Monday. Stay informed and monitor future
forecasts. Another tropical wave will move near the islands by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:32 PM CDTAreal Flood AdvisoryJSJ39 min
Aug 16, 6:06 PM CDTSevere Thunderstorm WarningJSJ84 min

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.